New Mexico, 2014High Wind in New Mexico, January 26 to 27, 2014
January 26 to 27, 2014 · NWS ABQ · 6 events in 4 counties and zones
A strong cold front barreled south and west across the eastern plains during the late evening into overnight hours of January 26-27. The cold front produced strong winds and areas of blowing dust immediately along the boundary.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front barreled south and west across the eastern plains during the late evening into overnight hours of January 26-27. The cold front produced strong winds and areas of blowing dust immediately along the boundary. Blowing dust resulted in visibilities as low as two miles at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 26, 4:54 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 26, 4:54 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
454 PM MST SUN JAN 26 2014
.AVIATION...
00Z TAF CYCLE
PRETTY QUIET WITH NO SIGNIFICANT AVIATION CONCERNS ROUGHLY WEST
HALF OF NM THROUGH 00Z TUE...BUT FARTHER EAST ANOTHER ARCTIC COLD
FRONT WILL IMPACT THE AREA WITH GUSTY WINDS AND SOME LOW CIGS AND
EVEN SOME PATCHY LIGHT SNOW. FRONT TO ARRIVE IN KCAO BY APPROX
02Z...KTCC AND KLVS BETWEEN 04Z AND 0530Z...AND KROW BETWEEN 08Z
AND 0930Z. LOW CLOUDS AND SOME PATCHY LIGHT SNOW WILL DEVELOP
WITHIN 1 TO 3 HOURS OF FRONTAL PASSAGE EAST OF CENTRAL MT CHAIN.
MVFR TO IFR CEILINGS CAN BE EXPECTED TO SPREAD FAIRLY QUICKLY
NORTH TO SOUTH ACROSS EAST HALF OF THE FCST AREA...EAST SLOPES OF
CENTRAL MT CHAIN ON EAST... LATER TONIGHT THROUGH MUCH OF THE DAY
MONDAY. AN EASTERLY GAP/CANYON WIND WILL ALSO DEVELOP NOT TOO LONG
BEFORE DAYBREAK MONDAY WITH GUSTS TO 25 TO 32 KT POSSIBLE.
43
&&
.PREV DISCUSSION...259 PM MST SUN JAN 26 2014...
THE WARMING TREND IS TOPPING-OUT THIS AFTERNOON WITH HIGHS
REACHING 5-15 DEGREES ABOVE NORMAL UNDER SUNNY SKIES. AT THE SAME
TIME...A COLD FRONT IS BARRELING SOUTH ACROSS THE EASTERN PLAINS
OF COLORADO AND THE CENTRAL U.S. PLAINS. THE AIRMASS IMMEDIATELY
BEHIND THE WIND SHIFT IS A MODIFIED ARCTIC AIRMASS...BUT FURTHER
NORTH ACROSS ALBERTA...SASKATCHEWAN AND THE NORTHERN U.S. PLAINS
THE AIRMASS IS MUCH MORE TRUE TO IT'S ORIGIN. THE FIRST PIECE WILL
ARRIVE IN THE NORTHEAST PLAINS THIS EVENING...THEN PUSH SOUTHWEST
OVERNIGHT INTO MONDAY MORNING ACROSS THE REMAINDER OF THE EASTERN
PLAINS AND BANK UP AGAINST THE CENTRAL MOUNTAIN CHAIN. WINDY
CONDITIONS ARE FORECAST BEHIND THE FRONT AND MAY HIT WIND ADVISORY
SPEEDS FOR AN HOUR OR TWO NEAR THE TEXAS BORDER. LESS CONFIDENT ON
THE COLD AIR MAKING IT INTO THE RIO GRANDE VALLEY GIVEN THE 12Z
MODEL DATA...BUT STILL FORECASTING A WEAK PUSH RESULTING IN BREEZY
EAST CANYON WINDS EARLY MONDAY MORNING BETWEEN SANTA FE AND
ALBUQUERQUE. POPS TREND UP TONIGHT AND PEAK MONDAY ACROSS THE
NORTHEAST...WHERE LIGHT SNOW IS FORECAST. ACCUMULATING SNOW WILL
FAVOR AREAS FROM THE RATON RIDGE EAST ACROSS UNION COUNTY. AMOUNTS
WILL RANGE FROM ONE TO A MAX OF TWO INCHES THERE...WITH AMOUNTS
GENERALLY LESS THAN ONE INCH ACROSS THE REMAINDER OF THE NORTHEAST
AND EAST CENTRAL PLAINS...AND EAST SLOPES OF THE SANGRE DE
CRISTOS. SOME FOG IS POSSIBLE AT THE EDGE OF THE FRONTAL LAYER IN
THE FAVORED EAST SLOPE AREAS AND CENTRAL/NORTHEAST HIGHLANDS
MONDAY. SHORTWAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL PUSH SOUTHEAST THROUGH THE CENTRAL/SOUTHERN ROCKIES MONDAY
NIGHT AND TUESDAY...BRINGING ANOTHER SHOT OF LIGHT SNOW TO THE
NORTHEAST AND HELPING A SECOND PUSH OF COLD ARCTIC AIR TO COME
DOWN. TEMPERATURES WILL BE WELL BELOW NORMAL EASTERN PLAINS
THROUGH WEDNESDAY MORNING. IN FACT...MANY LOCATIONS IN NORTHEAST
NEW MEXICO WILL GO BELOW FREEZING TONIGHT AND WON'T RISE BACK
ABOVE FREEZING UNTIL LATE WEDNESDAY MORNING. WEST OF THE CENTRAL
MOUNTAIN CHAIN...SOME COOLING IS EXPECTED...ESPECIALLY TUESDAY
WHEN THE SHORTWAVE MENTIONED EARLIER BRINGS IN A WEAK FRONT DOOR
PUSH.
ANOTHER WARMING TREND FORECAST TO CRANK-UP WEDNESDAY AS PRESSURE
HEIGHTS INCREASE AND THE LEE SIDE TROUGH DEEPENS. HIGHS ON
WEDNESDAY WILL BE AT OR ABOVE NORMAL AND 20-30 DEGREES WARMER
ACROSS THE EASTERN PLAINS COMPARED TO TUESDAY. THE WARMING TREND
LOOKS TO PEAK THURSDAY WITH WELL ABOVE NORMAL HIGH AND LOW
TEMPERATURES AREA WIDE. LOWS WILL BE HELD WELL ABOVE NORMAL
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT THANKS TO INCREASING WINDS
THROUGHOUT THE ATMOSPHERE AND INCREASING CLOUD COVER...ALL DUE TO
THE BREAKDOWN OF THE WEST COAST RIDGE AND A SLIGHTLY DISTURBED
ZONAL FLOW THAT SETS UP WITH A PACIFIC MOISTURE FETCH. TEMPS
TREND DOWN GOING INTO THE WEEKEND AS AN UPPER LEVEL TROUGH...OR
SERIES OF SHORTWAVE TROUGHS...APPROACH FROM THE WEST (DEPENDING
ON YOUR MEDIUM RANGE MODEL PREFERENCE). BOTH THE 12Z ECMWF AND GFS
AGREE ON AN UNSETTLED PATTERN NEXT WEEKEND...BUT DIFFER ON THE
SPECIFICS. OUR POPS FORECAST HASN'T CHANGED MUCH FROM THE PREVIOUS
FORECAST CYCLE...STILL KEEPING IN A SLIGHT CHANCE MENTION FRIDAY
THROUGH SUNDAY...MAINLY FOR THE NORTHERN AND WESTERN HIGH TERRAIN.
11
.FIRE WEATHER...
...A COUPLE MORE HOURS OF CRITICAL FIRE WEATHER CONDITIONS EXPECTED
IN THE CENTRAL HIGHLANDS AND ADJACENT EAST CENTRAL PLAINS...
NORTHWESTERLY FLOW ALOFT STRENGTHENED TODAY...AND GUSTY CONDITIONS
ARE CURRENTLY IMPACTING AREAS BETWEEN CLINES CORNERS AND SANTA ROSA
WHERE THE RH HAS PLUMMETED BELOW 15 PERCENT. TEMPERATURES HAVE ALSO
RISEN ABOVE AVERAGE...ESPECIALLY IN THE EASTERN TIER OF NM. THESE
CRITICAL CONDITIONS WILL SUBSIDE QUICKLY AROUND SUNSET...AND THE
WEATHER PATTERN WILL ABRUPTLY SHIFT AS AN ARCTIC FRONT RACES TOWARD
THE STATE.
TEMPERATURES WILL FALL QUICKLY WITH GUSTY NORTH NORTHEAST WINDS
SPILLING INTO THE EASTERN PLAINS OF THE STATE TONIGHT. GUSTY CANYON
WINDS WILL ALSO MAKE A BRIEF APPEARANCE BEFORE DAWN TOWARD
ALBUQUERQUE AND OTHER CENTRAL VALLEY LOCATIONS. LOW CLOUDS WILL
BECOME WIDESPREAD BEHIND THE FRONT IN THE EASTERN HALF OF THE
FORECAST AREA...BUT PRECIPITATION WILL BE LIGHT...GENERALLY
AMOUNTING TO JUST SNOW FLURRIES. TEMPERATURES WILL FALL BELOW
AVERAGE IN THE CENTRAL TO EASTERN ZONES OF THE FORECAST AREA MONDAY
WHILE THE WESTERN AREAS REMAIN SLIGHTLY ABOVE AVERAGE. AREAS OF POOR
VENTILATION WILL ALSO BE OBSERVED MONDAY AFTERNOON IN SOME OF THE
NORTHERN AND CENTRAL ZONES.
CHILLY TEMPERATURES WILL PERSIST IN THE EASTERN HALF OF NEW MEXICO
ON TUESDAY WHILE NORTHWESTERLY FLOW ALOFT PREVAILS. LOW MIXING
HEIGHTS IN THE EAST WILL YIELD POOR VENTILATION RATES...BUT SOME
STRONGER BOUNDARY LAYER BREEZES IN THE WEST CENTRAL TO NORTHWESTERN
ZONES WILL BOOST VENTILATION.
BY WEDNESDAY SOME BREEZY TO WINDY CONDITIONS WILL TAKE SHAPE ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS A LEE SIDE SURFACE TROUGH
DEVELOPS BENEATH THE PERSISTENT NORTHWESTERLY FLOW ALOFT.
TEMPERATURES WILL QUICKLY RISE ABOVE AVERAGE OVER THE ENTIRE
FORECAST AREA. FORECAST RH IS CLOSE TO CRITICAL THRESHOLDS...AND
CENTRAL TO EASTERN AREAS WILL NEED TO BE MONITORED CLOSELY.
STILL...ON WEDNESDAY SOME POOR VENTILATION WILL REMAIN...MOSTLY IN
VALLEY AREAS SUCH AS THE SAN JUAN BASIN AND PORTIONS OF THE RIO
GRANDE THAT WILL BE MORE SHELTERED FROM STRONGER BREEZES.
STRONGER ZONAL WINDS ALOFT WILL BRING STRONGER SURFACE/20FT WINDS
THURSDAY. BOTH RH AND WINDS ARE CURRENTLY FORECAST JUST WITHIN REACH
OF CRITICAL THRESHOLDS...AND POTENTIAL FOR SOME DRIER/WINDIER
CONDITIONS IS POSSIBLE. ANOTHER POTENTIALLY CRITICAL DAY COULD BE
EXPECTED FOR FRIDAY AS WELL. THE ZONAL FLOW ALOFT MIGHT ALSO BEGIN
TO SHOW SIGNS OF BUCKLING BY FRIDAY DUE TO THE ARRIVAL OF AN
UPSTREAM TROUGH.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ107-108.
&&
Hazardous weather outlook, Jan 26, 5:44 AM MST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MST SUN JAN 26 2014
NMZ501>540-271300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM MST FOR THE
CENTRAL HIGHLANDS ACROSS THE EAST CENTRAL PLAINS. THE AREA OF
MOST CONCERN IS FROM ROUGHLY CLINES CORNERS TO SANTA ROSA. LOW
HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS. A STRONG BACK DOOR FRONT WILL BLAST SOUTH
ACROSS THE EASTERN PLAINS AND WEST TO THE CENTRAL MOUNTAINS
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOW LEVEL MOISTURE AND UPSLOPE FLOW WILL RESULT IN LIGHT SNOW
ACROSS THE NORTHEAST AND EAST CENTRAL AREAS FROM EARLY MONDAY
THROUGH EARLY TUESDAY. SNOW AMOUNTS THOUGH SHOULD BE LIGHT...WITH
ONE TO TWO INCHES COMMON OVER THE SANGRE DE CRISTO MOUNTAINS...
RATON RIDGE AND JOHNSON MESA AREA...AND NORTHERN UNION COUNTY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
40
High Wind, Quay County
- When
- January 26, 9:00 PM MST to January 27, 2:00 AM MST
- Where
- Quay County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
Mesonet site UP363 - Matere in Quay County recorded high sustained winds speeds in the lower forties as a front moved through the area during the late evening into the overnight hours.
High Wind, Quay County
- When
- January 26, 9:00 PM MST to January 27, 2:00 AM MST
- Where
- Quay County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The Tucumcari ASOS recorded high sustained winds speeds in the lower forties with peak gust speeds up to 59 mph recorded as a front moved through the area during the late evening into the overnight hours.
High Wind, Curry County
- When
- January 26, 9:00 PM MST to January 27, 2:00 AM MST
- Where
- Curry County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
The Cannon Air Force Base ASOS recorded high sustained wind speeds of 40 mph as a front moved through the area during the late evening into the overnight hours.
High Wind, Curry County
- When
- January 26, 9:00 PM MST to January 27, 2:00 AM MST
- Where
- Curry County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
The Clovis AWOS recorded a peak gust to 61 mph as a front moved through the area during the late evening into the overnight hours.
High Wind, De Baca County
- When
- January 26, 9:00 PM MST to January 27, 2:00 AM MST
- Where
- De Baca County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
The Fort Sumner Airport recorded a peak wind gust to 58 mph as a front moved through the area during the late evening into the overnight hours.
High Wind, Upper Tularosa Valley
- When
- January 26, 9:00 PM MST to January 27, 2:00 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
The White Sands Missile Range Phillips Hill Mesonet recorded a high sustained wind speed of 41 mph as a front moved through the area during the late evening into the overnight hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487659, 487660, 487662, 487663, 487664, 487665.